Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

August 9, 2021Pembina County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Aug 9, 2021, 10:08 PM CDT for Pembina County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 10:08 PM CDT (03:08 UTC)
Expired
Aug 9, 2021, 11:00 PM CDT
In force
52 min
Issued by
NWS Grand Forks, ND
Hail
0.25 in
Wind
55

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.1 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-462 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS83 KFGF 100308
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
1008 PM CDT Mon Aug 9 2021
 
NDZ007-008-016-054-100400-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-
Cavalier ND-
1008 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southeastern
Cavalier, northern Walsh and Pembina Counties through 1100 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 17 miles southeast of Langdon, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Milton around 1010 PM CDT.
  Union around 1015 PM CDT.
  Gardar and Concrete around 1020 PM CDT.
  Mountain around 1025 PM CDT.

Other locations in the path of this storm include Hensel, Akra and
Crystal.

This includes Interstate 29 between mile markers 178 and 182.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.

&&

LAT...LON 4843 9715 4841 9819 4873 9843 4900 9759
      4900 9745
TIME...MOT...LOC 0307Z 243DEG 46KT 4858 9811 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

Lynch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 9, 7:05 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 9, 7:05 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
705 PM CDT Mon Aug 9 2021

.UPDATE...
Issued at 648 PM CDT Mon Aug 9 2021

2330z analysis shows sfc low just south of Devils Lake and is
moving east-northeast and is progged to move east-northeast toward
Grafton-Hallock area by 05z. Surface warm front from about Red
Lake MN west to Crookston to just south of Grand Forks then to
suface low between New Rockford and Devils Lake. 500 mb wave in
southeastern Saskatchewan moving northeast and main jet dynamics
and 50-60 kt effective bulk shear indicate region from DVL into NE
ND. HRRR indicates development south along front toward Jamestown
01-02z period but uncertainty in this attm. Storm has been going
on west of Lamoure for some time, but that area has less shear and
less development potential attm.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 327 PM CDT Mon Aug 9 2021

Weather related impacts are possible through the remainder of the
afternoon and evening, possibly into the early overnight hours. A
potent upper low is moving into an increasingly moist and unstable
environment this afternoon in eastern North Dakota, northwestern and
west-central Minnesota. Strong to severe thunderstorms are expected
to form this afternoon to the west of the area, then push through
the region through early Tuesday morning.

Scattered showers are moving out of the Devils Lake Basin at midday,
with clearing just to the west. Further south, a boundary is draped
along the Highway 200 corridor in North Dakota. This boundary has
been pushing to the south through the morning, but is currently
stalled; this boundary is expected to lift slowly northward through
the afternoon hours. It is along the zone of interaction along this
boundary, that we could see severe thunderstorms develop during the
mid to late afternoon. Forcing is rather strong thanks to an
approaching upper low. Ahead of the low, we are seeing moderate
instability with CAPE in the range of 1500 to 2500 J/Kg.

For today's severe threat, there will be two different phases of
development. Initially, there will be a risk for supercell activity
through the Devils Lake Basin and the northern Red River Valley.
This will bring the risk of large hail, wind gusts up to 75 mph and
possibly a tornado. This phase of the event is expected to be
relatively short-lived, with more of a linear mode forming further
to the south and east. Once the line forms, the chance for wind
gusts looks to be the primary concern, along with a chance for a
brief tornado or two.

.LONG TERM...(Wednesday through Monday)
Issued at 327 PM CDT Mon Aug 9 2021

Quiet and mostly dry weather returns for the long term period.

Wednesday through the weekend...

Following the early week systems, west-southwesterly flow aloft is
expected to shift northwesterly by midweek. The northwesterly flow
aloft then looks to persist as an upper level ridge once again
builds into the Plains through the weekend. Behind the multiple cold
frontal passages from earlier in the week, breezy to windy
conditions and cooler temperatures in the 70s to low 80s are
expected across the latter half of the week. A few spotty showers
will also be possible near the international border on Wednesday
with a quick moving trough tracking eastward, north of the border.
As we move into the weekend, the ridge aloft is then expected to
amplify. This will in turn fuel a gradual warm up back up above
normal for the weekend. There are some analogs indicating that by
late weekend, the upper ridge will begin to erode and reintroduce
more zonal flow to the forecast area. A quick look at cluster
analysis does show a quite a high degree of variability between
ensembles with regards to the potential for the ridge to weaken,
however, and we will continue to monitor these trends moving
forward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 648 PM CDT Mon Aug 9 2021

VFR conditions outside of t-storms tonight. Low will move from DVL
into the northern RRV by 05z and a cold front will move east thru
the forecast area tonight switching winds to the west-northwest.
NW winds on Tuesday and could be some near MVFR cigs in wraparound
clouds in far NW MN in the aftn.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...Lynch
LONG TERM...Rick
AVIATION...Riddle
Hazardous weather outlook, Aug 9, 4:22 AM CDT, 17 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
422 AM CDT Mon Aug 9 2021

MNZ001>008-013>015-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-100930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-Pennington-Red Lake-East Polk-Wilkin-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
422 AM CDT Mon Aug 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms are possible 3 PM this
afternoon, spreading east through the evening. Damaging winds to
75 mph and hail up to 1.5 inches will be the primary threats.
Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 PM through the evening.

MNZ009-016-017-022>024-027-028-030>032-040-100930-
North Beltrami-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
422 AM CDT Mon Aug 9 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Patchy dense fog may impact travel over parts of west central and
northwest MN this morning.

Scattered severe thunderstorms are possible 3 PM this
afternoon spreading east through the evening. Damaging winds to
75 mph and hail up to 1.5 inches will be the primary threats.
Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 PM through the evening.

In the hours before

Local storm report, Aug 9, 8:59 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
859 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             6 S HAMAR               47.76N 98.57W
08/09/2021  E1.25 INCH       Eddy               ND   TRAINED SPOTTER

            VERY HEAVY RAINS ANDA FEW QUARTER TO HALF DOLLAR SIZED
            HAIL.

&&

GGUST
Local storm report, Aug 9, 9:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
937 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 E PEKIN               47.79N 98.28W
08/09/2021  E1.25 INCH       Nelson             ND   PUBLIC

            HAIL FROM SOUTH OF TOLNA THROUGH EAST OF PEKIN, RANGING
            FROM NICKLE TO HALF DOLLAR SIZED.

0928 PM     FUNNEL CLOUD     8 NE SHARON             47.68N 97.78W
08/09/2021                   Grand Forks        ND   TRAINED SPOTTER

            A WELL DEVELOPED WALL CLOUD WITH POSSIBLE FUNNEL WAS
            REPORTED BY A STORM CHASER/STORM SPOTTER.

&&

GGUST
Local storm report, Aug 9, 9:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
952 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     TSTM WND GST     2 E LOGAN CENTER        47.80N 97.78W
08/09/2021  M67 MPH          Grand Forks        ND   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION AT 10 METERS.

&&

GGUST
Local storm report, Aug 9, 9:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
956 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     6 NNW BINFORD           47.64N 98.39W
08/09/2021                   Griggs             ND   PUBLIC

            A FEW LARGE TREE LIMB BROKEN DOWN NEAR RED WILLOW LAKE.

&&

GGUST
Local storm report, Aug 9, 10:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1002 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     TORNADO          6 NNE SHARON            47.68N 97.85W
08/09/2021                   Grand Forks        ND   OFFICIAL NWS OBS

            POSSIBLE TORNADO INDICATED BY RADAR BASED DEBRIS
            SIGNATURE FROM 6NNE SHARON TO NEAT 8 NE SHARON BY 925 PM
            CDT.

&&

GGUST
Special weather statement, Aug 9, 10:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1008 PM CDT Mon Aug 9 2021

NDZ007-008-016-054-100400-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-
Cavalier ND-
1008 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southeastern
Cavalier, northern Walsh and Pembina Counties through 1100 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 17 miles southeast of Langdon, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Milton around 1010 PM CDT.
  Union around 1015 PM CDT.
  Gardar and Concrete around 1020 PM CDT.
  Mountain around 1025 PM CDT.

Other locations in the path of this storm include Hensel, Akra and
Crystal.

This includes Interstate 29 between mile markers 178 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota.

&&

LAT...LON 4843 9715 4841 9819 4873 9843 4900 9759
      4900 9745
TIME...MOT...LOC 0307Z 243DEG 46KT 4858 9811

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:04 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner56 min
Aug 9, 7:11 PM CDTTornado WarningFGFCavalier, Ramsey, Towner34 min
Aug 9, 7:29 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFEddy, Griggs, Nelson46 min
Aug 9, 7:57 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Walsh63 min
Aug 9, 8:08 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson27 min
Aug 9, 8:12 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFEddy, Griggs, Nelson63 min
Aug 9, 8:28 PM CDTTornado WarningFGFGriggs, Nelson32 min
Aug 9, 8:52 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina38 min
Aug 9, 9:09 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Griggs, Nelson, Steele66 min
Aug 9, 9:20 PM CDTTornado WarningFGFGrand Forks, Nelson, Steele40 min
Aug 9, 9:42 PM CDTTornado WarningFGFGrand Forks48 min
Aug 9, 9:54 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Steele66 min
Aug 9, 10:30 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Steele, Traill30 min
Aug 9, 10:42 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFGrand Forks, Traill63 min
Aug 9, 11:05 PM CDTTornado WarningFGFPolk25 min
Aug 9, 11:29 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFMarshall, Pennington, Polk, Red Lake61 min
Aug 10, 2:20 AM CDTSpecial Weather StatementFGFLake of the Woods25 min
Aug 10, 2:55 AM CDTSpecial Weather StatementFGFLake of the Woods35 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.